Acute Cauda Equina Syndrome Caused by Epidural Steroid Injection in the Setting of a Spinal Dural Arteriovenous Fistula

Cureus. 2022 Jan 30;14(1):e21752. doi: 10.7759/cureus.21752. eCollection 2022 Jan.

Abstract

We present a case of acute cauda equina syndrome caused by an epidural steroid injection in the setting of a previously undiagnosed spinal dural arteriovenous fistula (SDAVF). Our patient was a 61-year-old man who presented to the emergency department with low back pain, inability to walk, paresthesias of his bilateral lower extremities, bowel and bladder incontinence, and saddle anesthesia. Physical examination revealed weakness and decreased sensation of the lower extremities as well as poor rectal tone and urinary retention. Magnetic resonance imaging (MRI) revealed evidence of spinal cord edema in the T9-10 region and a probable SDAVF with secondary distal thoracic cord ischemia. This case highlights the importance of prompt recognition of cauda equina syndrome in the emergency department, expedient imaging, and efficient transfers of care, which allowed this patient to quickly undergo necessary surgery that led to an almost complete recovery. It also highlights the importance of recognizing subtle changes on lumbar MRI.

Keywords: atrio-esophageal fistula; av epidural fistual; cauda equina syndrome; emergency medicine; epidural injection.

Publication types

  • Case Reports